Alert archive / Illinois / Wind Advisories in 2018

Wind Advisory 6, NWS Paducah, KY

April 18, 20184 states

NWS Paducah, KY issued this wind advisory at Apr 18, 2018, 11:20 AM CDT for 4 states. It took effect at Apr 18, 2018, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 11:20 AM CDT (16:20 UTC)
In effect from
Apr 18, 2018, 1:00 PM CDT
Expired
Apr 18, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
All 40 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Crittenden County, KY, Daviess County, KY, Henderson County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Union County, KY, Webster County, KY, Cape Girardeau County, MO, Scott County, MO

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS73 KPAH 181620
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
1120 AM CDT Wed Apr 18 2018

...Strong and gusty southwest winds this afternoon and evening...

.Strong wind gusts will accompany a dry cold front as it moves
east across our region this afternoon.

ILZ075>078-082-083-INZ081-082-085>088-KYZ018>020-190000-
/O.NEW.KPAH.WI.Y.0006.180418T1800Z-180419T0000Z/
Jefferson-Wayne IL-Edwards-Wabash-Hamilton-White-Gibson-Pike-
Posey-Vanderburgh-Warrick-Spencer-Henderson-Daviess-McLean-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, McLeansboro, Carmi, Fort Branch, Petersburg, 
Poseyville, Evansville, Boonville, Rockport, Henderson, 
Owensboro, and Calhoun
1120 AM CDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Paducah has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening. 

This advisory is for areas along and north of a line from Mount
Vernon Illinois to Owensboro and Calhoun Kentucky.

* TIMING...Southwest winds will increase early this afternoon,
  then diminish slowly around sunset.

* WINDS...Southwest winds will average 20 to 25 mph, with frequent
  gusts around 40 mph. Winds will become westerly behind the cold
  front during the afternoon.

* IMPACTS...High profile vehicles will be difficult to handle.
  Loose objects such as trash cans will be blown around, possibly
  obstructing traffic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

York
1 follow-up statement
755 
WWUS73 KPAH 182018
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
318 PM CDT Wed Apr 18 2018

...Strong and gusty southwest winds this afternoon and evening...

.Strong wind gusts will accompany a dry cold front as it moves
east across our region this afternoon.

ILZ080-081-084>094-KYZ004-005-007-010-011-013>016-021-MOZ087-111-
190000-
/O.EXA.KPAH.WI.Y.0006.000000T0000Z-180419T0000Z/
Perry IL-Franklin-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Ballard-McCracken-
Livingston-Crittenden-Lyon-Caldwell-Union KY-Webster-Hopkins-
Muhlenberg-Cape Girardeau-Scott-
Including the cities of Pinckneyville, West Frankfort, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Wickliffe, Paducah, Smithland, Marion, Eddyville, 
Princeton, Morganfield, Dixon, Madisonville, Greenville, 
Cape Girardeau, Jackson, and Sikeston
318 PM CDT Wed Apr 18 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Paducah has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening. 

This advisory is for areas along and north of a line from Sikeston
Missouri to Paducah and Madisonville Kentucky. 

* TIMING...Southwest winds will become west late this afternoon, 
  then diminish slowly around sunset. 

* WINDS...Southwest to west winds will average 20 to 25 mph, with
  frequent gusts around 40 mph.  

* IMPACTS...High profile vehicles will be difficult to handle. 
  Loose objects such as trash cans will be blown around, 
  possibly obstructing traffic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

ILZ075>078-082-083-INZ081-082-085>088-KYZ018>020-190000-
/O.CON.KPAH.WI.Y.0006.000000T0000Z-180419T0000Z/
Jefferson-Wayne IL-Edwards-Wabash-Hamilton-White-Gibson-Pike-
Posey-Vanderburgh-Warrick-Spencer-Henderson-Daviess-McLean-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, McLeansboro, Carmi, Fort Branch, Petersburg, 
Poseyville, Evansville, Boonville, Rockport, Henderson, 
Owensboro, and Calhoun
318 PM CDT Wed Apr 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Southwest winds will become west late this afternoon, 
  then diminish slowly around sunset. 

* WINDS...Southwest to west winds will average 20 to 25 mph, with
  frequent gusts around 40 mph.  

* IMPACTS...High profile vehicles will be difficult to handle. 
  Loose objects such as trash cans will be blown around, 
  possibly obstructing traffic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

York

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Apr 18, 6:49 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 18, 6:49 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
649 AM CDT Wed Apr 18 2018

.UPDATE...
Issued at 649 AM CDT Wed Apr 18 2018

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 300 AM CDT Wed Apr 18 2018

A surface warm front has stalled out for a bit just to the south
of KPAH. It creates quite a temperature gradient from mid 60s to
its south to mid 40s over southwest Indiana. As a strong storm
system moves eastward across Iowa and toward the south end of Lake
Michigan by this evening, the warm front will push northward
through the entire region. As it makes it to I-64 around midday,
the cold front will start to sweep eastward across southeast
Missouri.

Surface high pressure will remain over the Gulf of Mexico and
prevent any substantial moisture return into this system, and thus
it will move through mostly dry. The lone exception will be a
brief period of slight chance PoPs for light showers over
southwest Indiana southward into the Pennyrile in the mid to late
afternoon. The capping inversion will lift just enough to carve
out a shallow layer of instability below it. Saw this in the NAM
yesterday and it seems to be more prevalent through the 00Z model
suite this morning.

Southwest winds will increase dramatically to the south of the warm
front today, and as the cold front passes winds will veer to due
west and will be even stronger. Gusts over 30 mph will be
common, with the strongest winds approaching 40 mph along I-64
behind the cold front late this afternoon. Will plan on issuing a
Special Weather Statement for these near advisory level winds.The
cold front could have an added impact this afternoon. Dust stirred
up over western Kansas yesterday is pushing eastward along with
the cold front, so there may be a brief period of slightly reduced
visibilities.

The 00Z models indicate that there will be plenty of low clouds
ahead of the cold front today, and that should hold temperatures
in check. There is quite a range of guidance for highs today, and
we will be in the middle ground, spanning the lower half of the
70s. If the clouds are more scattered than expected some 80 degree
readings will be possible, and winds may be even stronger with
the added mixing. If this occurs a Wind Advisory may be necessary
for a portion of the area.

North winds and mostly cloudy skies will be the rule tonight and
Thursday as surface high pressure builds over the region.
Temperatures will drop into the middle and upper 30s tonight, but
a stiff northwest breeze should prevent any frost formation.
Thursday will be blustery with highs only in the low to mid 50s.

Frost formation is likely over much of the region Thursday night
into early Friday morning. Surface high pressure will approach
from the west and winds will diminish to 5kts or less. Skies will
be mostly clear by sunset, setting the stage for some radiational
cooling and the frost formation. Sheltered areas along I-64 might
even have a brief light freeze.

Surface high pressure will keep a grip on the area Friday and
Friday night, as a skinny ridge of high pressure aloft builds
toward the area. There will be a slight warming trend for both
highs and lows. It will be sunny and dry with a modest northeast
wind during the day. A few patches of frost will be possible
Friday night mainly along the I-64 corridor.

.LONG TERM...(Saturday through Tuesday)
Issued at 300 AM CDT Wed Apr 18 2018

Average forecast confidence with minor precipitation event Saturday
night into Sunday, then again Tuesday into Wednesday of next week.

The last three model cycles of the ECMWF, including the 00z Tuesday
model run, have been taking the closed low that moves through
California Thursday further south into Texas and the Lower
Mississippi Valley by Sunday. The ECMWF, and most of the
deterministic guidance, have been following this southward trend, as
well as deepening and maintaining a vertically stacked low into
Sunday night. In this scenario, the majority of the precipitation
shield would be tied closer to the center of the low with the
greater baroclinic instability.

Given these trends, collaborated for lower PoPs along the southern
quarter of the WFO PAH forecast area, impacting mainly southern
counties in Southeast Missouri and West Kentucky late Saturday
through Sunday.

There is some uncertainty as to the evolution of the low late Monday
into Tuesday, as the low weakens and in sheared in the split flow.
Each of the models have different solutions and mechanisms
suggesting the shearing of the low, but in the shear zone (eastern
edge of the WFO PAH forecast area), we could see some minor
precipitation chances, mainly in the Pennyrile region of west
Kentucky late Tuesday.

There is a much lower forecast confidence in the approach of a
northern stream low/trough through the upper midwest late Tuesday,
with the southern end of the trough impinging on the WFO PAH
forecast area. At this time, left a general mention of lower PoPs
near the end of the forecast period for collaborative purposes just
in case.  We probably will not have a good idea on the evolution of
the Lower Mississippi Valley closed low into an open wave until at
least Sunday.

&&

.AVIATION...
Issued at 649 AM CDT Wed Apr 18 2018

The main concern to aviation this cycle will be very gusty winds.
Southwest winds will quickly become gusty this morning as a warm
front lifts north through the region. The winds will gradually
veer and end up west or west northwest behind a cold front that
will move through the region this afternoon. Gusts up to 30 mph
will be common and some gusts up to near 40 mph will be possible,
especially at KEVV and KOWB behind the cold front. Winds will
slowly diminish this evening, but may still gust up to 20kts
overnight.

There is some potential for a brief MVFR ceilings east of the
Mississippi River this morning, and also late in the period at
KEVV and KOWB. Confidence is too low to mention at this time. A
stray light shower will be possible at KOWB this afternoon near
the front, but little impact is expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Apr 18, 3:29 AM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 AM CDT Wed Apr 18 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Gusty southwest to west winds are expected today into tonight.
Please refer to the Special Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frost formation is likely over most of the region late Thursday
night into early Friday morning. A brief light freeze may occur in
more sheltered areas along the Interstate 64 corridor in southern
Illinois and southwest Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

Nearby

Wind Advisories in Illinois, 2018Wind Advisories in Kentucky, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.